If you have ever had a bacterial infection such as strep throat, your doctor has probably prescribed antibiotics to help clear the infection from your system. While considered safe, antibiotics can heighten your risk for developing adverse dermal, or skin, reactions. Here are three uncommon dermal effects of common antibiotics and what you can do about them:
Antibiotics known as fluoroquinolones can lead to a painful condition known as peripheral neuropathy. Although this disorder is neurological in nature, it can cause unusual sensations of your skin. These sensations include burning, tingling, numbness, pain, and even changes in the way your skin perceives temperature.
Peripheral neuropathy can develop during any time you are receiving treatment with fluoroquinolones, and while this condition generally goes away after you stop taking the antibiotics, it can last for many months after the medication has been discontinued. In rare cases, neuropathy can be permanent. Taking certain vitamins and minerals such as B6 and magnesium may offer some relief from your symptoms; however, you may need to see a neurologist for further evaluation and treatment.
Taking antibiotics can also make your skin more sensitive to the sun and more prone to burning. This is known as photosensitivity, and while many medications and dietary supplements can lead to photosensitivity, antibiotics are most commonly implicated in this reaction.
To reduce your risk for sunburn while taking antibiotics, stay out of the sun during peak hours, and if you must spend extended periods of time outdoors when the sun is directly overhead, wear a wide-brimmed hat, sunglasses, and sunscreen. It is also important to liberally apply sunscreen to your lips because they are very sensitive to the effects of the sun.
Certain antibiotics can also cause your skin to peel or slough off, especially the skin on the tips of your fingers and between your toes. It is important to visit your doctor if you experience sloughing of your skin when taking antibiotics, because although antibiotics can cause this condition, certain viral and bacterial infections can be to blame as well.
In addition to this, peeling skin can leave you vulnerable to a secondary infection. Your skin is your first line of defense against infection-causing microorganisms because it provides an effective barrier against germs. When this barrier is compromised because of peeling or broken skin, pathogens can easily get into your body.
If you take antibiotics and develop any of the above skin reactions, see your doctor. When unusual dermal symptoms are recognized and treated early, the less likely you are to experience permanent scarring of your skin or tissue damage. For more information, contact a doctor who specializes in dermatology.